Oregon, 2010

High Wind in Oregon, January 15, 2010

January 15, 2010 · NWS PDT · 1 event in 1 county or zone

A strong pressure gradient combined with topography and southerly flow aloft to produce high wind gusts between Union and LaGrande. Wind gusts in mph included Union Junction (60) and Ladd Canyon Rest Area (65).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong pressure gradient combined with topography and southerly flow aloft to produce high wind gusts between Union and LaGrande. Wind gusts in mph included Union Junction (60) and Ladd Canyon Rest Area (65).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 15, 5:15 AM PST, 3 hours earlier.

Area forecast discussion, Jan 15, 5:15 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST FRI JAN 15 2010

UPDATED THE AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A MOIST AND MILD
SOUTHWEST FLOW CONTINUES OVER THE PACIFIC NORTHEAST THIS MORNING AS
ANOTHER WAVE MOVES INTO THE REGION BRINGING A CHANCE OF SHOWERS.
THIS WILL REPLACE A WEAK UPPER RIDGE THAT IS CURRENTLY OVER THE
PACIFIC NORTHWEST. THERE ARE TIGHT SURFACE PRESSURE GRADIENTS
BETWEEN THE BAKER AND THE GRANDE RONDE VALLEY AS WELL AS BETWEEN
BAKER AND WALLOWA COUNTY. THIS IS OR WILL SOON BE CAUSING STRONG
WINDS IN THE CANYONS...ESPECIALLY LADD AND PYLES CANYONS IN THE
SOUTHERN GRANDE RONDE VALLEY AND THE WALLOWA VALLEY AS WELL AS HELLS
CANYON IN WALLOWA COUNTY. THERE ARE CURRENTLY WIND ADVISORIES FOR
THESE AREAS IN PLACE AND FOR NOW WILL KEEP THEM GOING. EVEN THOUGH
THE WINDS HAVE COME DOWN A BIT DURING THE PAST COUPLE HOURS THEY
SHOULD PICK UP AGAIN. THE REMAINDER OF THE SHORT TERM FORECAST WILL
BE A PROGRESSIVE SOUTHWEST FLOW ALOFT WITH ONE WAVE AFTER ANOTHER...
WITH EACH BRINGING A CHANCE OF PRECIPITATION. THE MILD CONDITIONS IN
THE SOUTHWEST FLOW WILL KEEP SNOW LEVELS HIGH WITH PLENTY OF SNOW
MELT TAKING PLACE. AS SUCH THERE MAY BE HYDROLOGY CONCERNS LATE IN
THE PERIOD OR IN THE EARLY EXTENDED FORECAST PERIOD. THIS WILL BE
MONITORED CLOSELY DURING THE NEXT FEW DAYS. 88

.LONG TERM...SUNDAY THROUGH THURSDAY. A SERIES OF STORM SYSTEM WILL
TRACK ACROSS THE TWO STATE AREA THROUGH THE LONG TERM. A STORM
SYSTEM IS EXPECTED TO TAKE AIM ON THE PACNW SUNDAY. MOISTURE WILL
MOVE INTO THE AREA THAT WILL HELP TO INCREASE PCPN CHANCES AND A
SECOND STORM SYSTEM IS EXPECTED TO APPROACH THE AREA ON MONDAY.
THE BULK OF THE MOISTURE WILL MOVE AWAY FROM THE REGION BUT SHOWERS
SHOULD PERSIST INTO TUESDAY. THE UNSETTLED WEATHER SHOULD CONTINUE
INTO MIDDLE OF THE WORK WEEK WITH ADDITIONAL STORM SYSTEMS EXPECTED
TO TRACK ACROSS OUR AREA THROUGH THURSDAY. SNOW LEVELS WILL REMAIN
HIGH THROUGH THE PERIOD.

&&

.AVIATION...KDLS AND KYKM MAY EXPERIENCE LCL MVFR/IFR CEILINGS
AND VSBY UNTIL 15Z IN FOG. OTHERWISE VFR CONDITIONS SHOULD PERSIST
UNTIL 22Z WHEN SHOWERS ARE EXPECTED TO MOVE INTO THE REGION AT FIRST
IN KDLS AND KYKM WITH LCL MVFR CEILINGS AND VSBY IN SHOWERS. AFTER
06Z AREAS OF MVFR CEILINGS AND VSBY IN SHOWERS WILL DEVELOP ACROSS
ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  35  48  35 /   0  20  40  10
ALW  48  38  48  38 /  10  30  40  10
PSC  46  35  48  33 /  10  40  20  10
YKM  41  34  43  31 /  20  50  20  10
HRI  46  34  48  32 /   0  20  20  10
ELN  39  34  41  30 /  30  50  20  10
RDM  51  35  51  32 /   0  20  20  20
LGD  45  34  43  33 /   0  10  20  20
GCD  46  34  46  32 /   0  10  30  20
DLS  44  37  47  36 /  10  50  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ050.

     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ049.

WA...NONE.
&&

THREAT INDEX
TODAY : YELLOW
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/97/97
Hazardous weather outlook, Jan 15, 5:20 AM PST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PST FRI JAN 15 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-161315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
520 AM PST FRI JAN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY, WALLOWA COUNTY

TIGHT PRESSURE GRADIENTS WILL PERSIST BETWEEN THE BAKER VALLEY WITH
THE GRANDE RONDE AND WALLOWA VALLEYS TODAY. THIS WILL CAUSE STRONG
GUSTY WINDS WITH SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH. A WIND
ADVISORY IS IN EFFECT FOR BOTH THESE AREAS TODAY UNTIL 4 PM FOR THE
WALLOWA VALLEY AND 7 PM FOR THE GRANDE RONDE VALLEY. PLEASE REFER TO
NWS PRODUCT ID PDXNPWPDT FOR MORE DETAILS. THE WINDS WILL DIMINISH
TO BELOW ADVISORY SPEEDS TONIGHT AND EARLY SATURDAY MORNING...
HOWEVER IT WILL REMAIN LOCALLY BREEZY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SERIES OF WEATHER DISTURBANCES AS WAVES WILL MOVE ACROSS THE
PACIFIC NORTHWEST UNDER A MOIST AND MILD SOUTHWEST FLOW ALOFT. THIS
WILL KEEP THE FORECAST AREA ON THE WET SIDE BUT WITH MILD
TEMPERATURES. AS SUCH SNOW LEVELS WILL BE FAIRLY HIGH WITH A
CONSIDERABLE AMOUNT OF SNOW MELT TAKING PLACE. THE AMOUNT OF SNOW
MELT COMBINED WITH ANY PRECIPITATION MAY CAUSE HIGH WATER LEVELS ON
THE NACHES RIVER IN THE YAKIMA BASIN OF WASHINGTON BY NEXT WEEK.
THAT SITUATION WILL BE MONITORED CLOSELY FOR THE POSSIBLE NEED OF
ANY HYDROLOGICAL HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Ronde Valley

When
January 15, 8:15 AM PST to 9:10 AM PST
Where
Grand Ronde Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202304.